Texas, 2009

Winter Weather in Texas, December 3 to 4, 2009

December 3 to 4, 2009 · NWS LUB · 6 events in 6 counties and zones

Snow began to fall over the extreme southwestern Panhandle and the northwestern South Plains during the daytime hours of the 3rd and spread southward over the remainder of the western South Plains during the evening hours. Snow subsided during the early morning hours of the 4th, but not before light accumulations had occurred.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Snow began to fall over the extreme southwestern Panhandle and the northwestern South Plains during the daytime hours of the 3rd and spread southward over the remainder of the western South Plains during the evening hours. Snow subsided during the early morning hours of the 4th, but not before light accumulations had occurred. No inclement impacts were reported. A listing of reported accumulations of one inch or more follows:

Denver City (Yoakum County)....2 inches, Friona (Parmer County)....2 inches, Plains (Yoakum County)....2 inches, Morton (Cochran County)....2 inches, Muleshoe (Bailey County)....2 inches, Dimmitt (Castro County)....1 inch, Levelland (Hockley County)....1 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 3, 11:59 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Dec 3, 11:59 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1159 AM CST THU DEC 3 2009

.UPDATE...
RETAINING CURRENT ADVISORY...THOUGH INCREASED COVERAGE ACROSS MUCH
OF WESTERN AND NORTHWESTERN ZONES FOR REMAINDER OF THE DAY. EXPECTED
PRECIPITATION AMOUNTS FOR THE MOST PART LOOK TO BE .05 TO .10 INCH...
NEAR OR JUST BELOW ADVISORY LEVELS. LATEST RUNS STILL EXPAND A
MORE SIGNIFICANT SNOW BAND JUST BARELY SOUTH OF OUR AREA OVERNIGHT.
IF WE WERE TO ADJUST ADVISED AREA IT WOULD BE TO ADD LYNN AND
POSSIBLY LUBBOCK OR EVEN GARZA COUNTIES...AND IMPACTS ON TRAVEL
COULD OCCUR WITH LESS THAN THE REQUIRED 1 INCH SNOW. WILL STUDY
THIS MORE FOR THE AFTERNOON PACKAGE. RMCQUEEN

&&

.AVIATION...
DEVELOPING MVFR AND POSSIBLY IFR CONDITIONS WITH LIGHT SNOW AT
KLBB DURING THE AFTERNOON INTO EVENING. SHOULD END ABRUPTLY BY
LATE EVENING OR MIDNIGHT...ASSUMING HEAVIER SNOW BAND IN FACT
REMAINS TO OUR SOUTH. KCDS MAY SEE LIGHT SNOW FOR A TIME LATER
TODAY BUT LEANING FOR CONDITIONS TO REMAIN VFR THERE. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 602 AM CST THU DEC 3 2009/

AVIATION...
CONCERNS FOR AVIATION WEATHER THIS PERIOD WILL REVOLVE AROUND THE
PROSPECTS FOR DETERIORATING CONDITIONS WITH PERIODS OF SNOW LATER
TODAY. THE ONSET OF PRECIPITATION AND LOWER CIGS/VIS PRESENT A
FORECAST CHALLENGE FOR KLBB...WITH AN AREA OF LIGHT SNOW NOW JUST
70NM NORTHWEST OF THE TERMINAL. THIS ACTIVITY MAY GRADUALLY SHIFT
TOWARD KLBB BY 16-19Z. HOWEVER BETTER PROSPECTS FOR SNOW AND MVFR
CONDITIONS WILL EXIST THIS EVENING AFTER 01Z. THE NEED FOR AN
AVIATION WEATHER WARNING FOR ONSET OF ACCUMULATING SNOW AT KLBB
WILL BE MONITORED LATE TODAY/THIS EVENING. PROSPECTS FOR MVFR/SNOW
AT KCDS ARE LOWER.

PREV DISCUSSION... /ISSUED 353 AM CST THU DEC 3 2009/

SHORT TERM...
PROSPECTS FOR SNOW AND COLD TEMPERATURES HIGHLIGHT THE SHORT TERM
FORECAST PERIOD THIS ISSUANCE. WILL POST A WINTER WEATHER ADVISORY
FOR THE WESTERN SOUTH PLAINS.

LIGHT SNOW APPEARS TO ALREADY BE BEGINNING OVER THE EXTREME
SOUTHWESTERN PANHANDLE. THIS AS THE ONSET OF LIFT/ASCENT ASSOCIATED
WITH THE ENTRANCE REGION OF A DEVELOPING SOUTHERN PLAINS UA JET
SEEMS TO BE MORE PRONOUNCED AND EARLIER THAN DEPICTED BY ANY OF THE
NWP SOLUTIONS. THE LIKELIHOOD OF 1+ INCH SNOW ACCUMULATIONS SEEMS
HIGH OVER THE NORTHWESTERN ZONES BY 18Z. THE FOCUS FOR ADDITIONAL
LIGHT SNOW ACCUMULATIONS SHOULD SHIFT SOUTHWARD WITH TIME LATE TODAY
AND TONIGHT...AS SAID JET DYNAMICS SHIFT SOUTHWARD AND AS A
SHARPENING SHORTWAVE TROUGH PROPAGATES SOUTHEASTWARD WITHIN THE
AMBIENT NORTHWESTERLY FLOW ALOFT OVER NEW MEXICO. GFS/SREF SOLUTIONS
DEPICT THE ONSET OF LOWER TROPOSPHERIC FRONTOGENETICAL FORCING AND
BANDED INSTABILITY OVER THE SOUTHWESTERN SOUTH PLAINS AND ADJACENT
AREAS OF NEW MEXICO AND THE PERMIAN BASIN AS THIS OCCURS BETWEEN
06-12Z. THIS MAY RESULT IN LOCALLY HIGHER SNOW ACCUMULATIONS THERE
OVERNIGHT THAT COULD APPROACH 3+ INCHES. THIS IS ALSO THE TIMEFRAME
WHEN MORE WIDESPREAD LIGHT ACCUMULATIONS MAY OCCUR ACROSS MOST AREAS
ON THE CAPROCK...SO THE ADVISORY AREA WILL NEED TO MONITORED FOR
POSSIBLE EXPANSION. SNOW SHOULD TAPER OFF DURING THE 12-18Z
TIMEFRAME FRIDAY AS THE UA TROUGH AXIS TRANSLATES EAST.

AWAY FROM SNOW...TODAY/S COLD TEMPERATURES ARE VERY NOTEWORTHY.
DAYTIME HIGH TEMPERATURE FORECASTS WILL BE PROBLEMATIC DUE TO
COMPLEXITIES OF PRECIPITATION AND CLOUD COVER...BUT CONTINUED CAA
PERSISTS AND DAYTIME HIGHS MAY ACTUALLY STRUGGLE TO REACH FREEZING
FOR MOST LOCATIONS ON THE CAPROCK. OVERNIGHT LOWS WILL BE IN THE
TEENS FOR MANY SITES.

LONG TERM...
THE WINTRY WEATHER EVENT WILL BE DRAWING TO AN END BY FRIDAY
AFTERNOON...AS THE ELONGATED TROUGH STRETCHING FROM THE GREAT LAKES
REGION TO FAR WEST TEXAS WILL CONTINUE TO PROPAGATE EAST /ALONG WITH
THE SNOW POTENTIAL/. THUS...MOST OF THE SNOW WILL SHIFT ACROSS THE
FAR SOUTHERN SOUTH PLAINS DURING THE AFOREMENTIONED TIME-FRAME...AND
WELL SOUTH/EAST OF THE AREA BY FRIDAY NIGHT. A CANADIAN AIRMASS WILL
PREVAIL CREATING HIGHS GENERALLY IN THE 30S ON FRIDAY.

UPPER LEVEL RIDGING ACROSS THE WESTERN CONUS WILL MOVE TOWARDS THE
REGION FRIDAY NIGHT/EARLY SATURDAY MORNING...HOWEVER A PACNW
SYSTEM WILL AID IN FLATTENING THE RIDGE INDUCING A MORE ZONAL FLOW
BY SATURDAY AFTERNOON. INCREASING MID TO UPPER LEVEL THICKNESSES
AND SFC LEE TROUGHING NEAR THE PANHANDLES...WILL PROVIDE FOR
SLIGHTLY WARMER TEMPS /ALBEIT STILL BELOW SEASONAL AVG/ AND SLIGHTLY
BREEZY SOUTHERLY SFC WINDS RESPECTIVELY. THEREAFTER...THERE IS A
BIT OF A DISCREPANCY AMONGST THE GFS AND ECMWF SOLUTIONS REGARDING
THE SYNOPTIC PATTERN EVOLUTION THROUGH THE END OF THE EXTENDED
FORECAST PERIOD. THE GFS MODEL DISPLAYED THE AFOREMENTIONED PACNW
SYSTEM MOVING ACROSS THE CENTRAL PLAINS...DIVING A DRY COLD
FRONTAL BOUNDARY ACROSS THE CWA BY SUNDAY AFTERNOON. ANOTHER UA
LOW WILL DIVE SE ACROSS THE DESERT SW...SWEEPING IN A COOLER
CANADIAN AIRMASS TUESDAY/WEDNESDAY. MODEL SOUNDINGS EXHIBITED MOISTENING
PROFILES WITH PWATS NEARING 0.70 INCHES...INCREASING SYNOPTIC LIFT AND
A MIXTURE OF RAIN/SNOW PROFILES /WITH NORTHERN AND HIGHER
ELEVATION AREAS FAVORING THE SNOW PROFILE/. A NORTHERLY COLD FRONT
WILL ACCOMPANY THE UA LOW PRESENTING THE POTENTIAL FOR GUSTY
CONDITIONS. BY THURSDAY...A SLIGHTLY AMPLIFIED ZONAL FLOW ALOFT
WILL MOVE ACROSS THE SOUTH PLAINS. THE ECMWF ON THE HAND DIVES THE
FROPA ACROSS THE CWA MONDAY MORNING /VERSUS SUNDAY/...KEEPING THE
NEXT PACNW SYSTEM ACROSS THE CENTRAL PLAINS. THE ECMWF SOLUTIONS
DOES DISPLAY GUSTY CONDITIONS TUESDAY NIGHT...BUT IN THE FORM OF A
WESTERLY/DOWNSLOPE COMPONENT AS ZONAL FLOW PREVAILS...BEFORE A
GUSTY COLD FRONT MOVES ACROSS THE CWA WEDNESDAY MORNING.
THUS...THE BEST LIFTING MECHANISMS WILL REMAIN NORTH WITH THIS
SOLUTION...KEEPING THE BEST PRECIP ACROSS THE PANHANDLES/CENTRAL
PLAINS. BY THURSDAY...IT LOOKS SIMILAR TO THE GFS MODEL
DISPLAYING A SLIGHTLY AMPLIFIED ZONAL FLOW ACROSS THE REGION...AS
EMBEDDED DISTURBANCES MOVES NEAR/ACROSS THE SOUTH PLAINS. WILL
THEREFORE MAINTAIN A DRY FORECAST BEGINNING FRIDAY NIGHT...DUE TO
MODEL INCONSISTENCY ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        25  14  30  18  45 /  90  50  10   0   0
TULIA         27  17  34  19  45 /  80  40  10   0   0
PLAINVIEW     30  18  33  21  44 /  70  50  20   0   0
LEVELLAND     30  17  30  18  42 /  60  60  30   0   0
LUBBOCK       34  18  31  20  42 /  40  50  30   0   0
DENVER CITY   32  18  29  18  42 /  40  60  20   0   0
BROWNFIELD    33  18  29  18  42 /  30  60  30   0   0
CHILDRESS     37  21  41  22  47 /  20  20  10   0   0
SPUR          35  20  33  23  45 /  20  40  30   0   0
ASPERMONT     39  23  33  24  47 /  10  40  30   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
ZONES: TXZ021-022-027-028-033-034-039-040.

&&

05/99/05
Hazardous weather outlook, Dec 3, 4:06 AM CST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
406 AM CST THU DEC 3 2009

TXZ021>044-041015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
406 AM CST THU DEC 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER

PERIODS OF LIGHT TO MODERATE SNOWFALL ARE LIKELY TODAY AND
TONIGHT OVER MUCH OF THE SOUTH PLAINS REGION. LIGHT SNOW
ACCUMULATIONS UP TO 1 TO 3 INCHES WILL BE POSSIBLE OVER THE
WESTERN SOUTH PLAINS...ESPECIALLY DURING THE OVERNIGHT HOURS. A
SNOW ADVISORY IS IN EFFECT FOR THE EXTREME SOUTHWESTERN PANHANDLE
AN THE WESTERN SOUTH PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 3, 11:34 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 AM CST THU DEC 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY SNOW       7 S FLOYDADA            33.88N 101.34W
12/01/2009  E4.0 INCH        FLOYD              TX   PUBLIC

            HEAVY SNOW FELL LATE AFTERNOON 12/01 BETWEEN 1600 AND
            1900 LST AT THE GOLF COURSE IN WHITE RIVER CANYON SOUTH
            OF FLOYDADA. THE OBSERVER INDICATED ABOUT 3 INCHES
            REMAINED ON THE GROUND THE NEXT MORNING 12/02...BUT AS
            MUCH AS 6 INCHES MAY HAVE FALLEN.

&&

JWL
Special weather statement, Dec 3, 12:12 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1212 PM CST THU DEC 3 2009

TXZ023>026-029>032-035>038-041>044-040600-
SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-LUBBOCK-
CROSBY-DICKENS-KING-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...TULIA...SILVERTON...QUITAQUE...
MEMPHIS...TURKEY...CHILDRESS...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...LUBBOCK...SLATON...
WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...GUTHRIE...
TAHOKA...ODONNELL...POST...JAYTON...ASPERMONT
1212 PM CST THU DEC 3 2009

..SNOW MAY LEAD TO LIGHT ACCUMULATIONS LATER TODAY AND TONIGHT...

A COLD CANADIAN AIRMASS COMBINED WITH A DISTURBANCE PASSING
OVERHEAD WILL PRODUCE AREAS OF LIGHT SNOW ACROSS THE CENTRAL AND
EASTERN SOUTH PLAINS...AND PORTIONS OF THE ROLLING PLAINS...LATER
TODAY AND TONIGHT. MOST ACCUMULATIONS WILL BE VERY LIGHT...BUT
ENOUGH COULD FALL TO CAUSE SLICK SPOTS ON AREA ROADS.

IN PARTICULAR...SNOW AFTER NIGHTFALL COULD CAUSE MORE WIDESPREAD
TRAVEL IMPACTS EVEN IF ONLY VERY LIGHT AMOUNTS FALL. ROADS ARE
MORE LIKELY TO ICE UP OR RETAIN A LIGHT DUSTING AFTER SUNSET.

CONTINUE MONITORING WEATHER AND FORECAST CONDITIONS...AND CHECK
THE CONDITION OF ROADS BEFORE HEADING OUT.
Special weather statement, Dec 3, 12:13 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
1213 PM CST THU DEC 3 2009

TXZ023>026-029>032-035>038-041>044-040615-
SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-LUBBOCK-
CROSBY-DICKENS-KING-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...TULIA...SILVERTON...QUITAQUE...
MEMPHIS...TURKEY...CHILDRESS...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...LUBBOCK...SLATON...
WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...GUTHRIE...
TAHOKA...ODONNELL...POST...JAYTON...ASPERMONT
1213 PM CST THU DEC 3 2009

...LIGHT SNOW ACCUMULATIONS POSSIBLE LATER TODAY AND TONIGHT...

A COLD CANADIAN AIRMASS COMBINED WITH A DISTURBANCE PASSING
OVERHEAD WILL PRODUCE AREAS OF LIGHT SNOW ACROSS THE CENTRAL AND
EASTERN SOUTH PLAINS...AND PORTIONS OF THE ROLLING PLAINS...LATER
TODAY AND TONIGHT. MOST ACCUMULATIONS WILL BE VERY LIGHT...BUT
ENOUGH COULD FALL TO CAUSE SLICK SPOTS ON AREA ROADS.

IN PARTICULAR...SNOW AFTER NIGHTFALL COULD CAUSE MORE WIDESPREAD
TRAVEL IMPACTS EVEN IF ONLY VERY LIGHT AMOUNTS FALL. ROADS ARE
MORE LIKELY TO ICE-UP OR RETAIN A LIGHT DUSTING AFTER SUNSET.

CONTINUE MONITORING WEATHER AND FORECAST CONDITIONS...AND CHECK
THE CONDITION OF ROADS BEFORE HEADING OUT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Bailey

When
December 3, 2:00 PM CST to December 4, 1:00 AM CST
Where
Bailey forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
December 3, 2:00 PM CST to December 4, 1:00 AM CST
Where
Parmer forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
December 3, 2:00 PM CST to December 4, 1:00 AM CST
Where
Cochran forecast zone
Reported by
Law Enforcement
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Yoakum

When
December 3, 2:00 PM CST to December 4, 1:00 AM CST
Where
Yoakum forecast zone
Reported by
Law Enforcement
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
December 3, 2:00 PM CST to December 4, 1:00 AM CST
Where
Castro forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
December 3, 2:00 PM CST to December 4, 1:00 AM CST
Where
Hockley forecast zone
Reported by
Law Enforcement
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201096, 201097, 201098, 201099, 201100, 201101.